Cause of Hypercarbia Questioned

Daniel Biles, MD

Letter to the Editor:

To the Editor:

While reading the Spring edition of this
Newsletter, I was struck by the report of Musgjerd et al. on hypercapnia during thoracoscopy. In 1994 we reported a similar case,1 as did Amin et al2 in 2002. In all 3 cases, the elevated EtCO2 readings resolved after the inflow of exogenous CO2 into the conducting airways was halted. In our case this occurred by surgical repair. In Amin's case the surgeons deflated the chest thereby removing the inflow gradient, while Musgjerd's team occluded the main bronchus of the affected lung with a bronchial blocker. What piqued my interest in Musgjerd's case though was the persistent arterial hypercarbia they observed after placing the bronchial blocker. They offered 2 possible explanations for this, but there is a third they did not mention, which prompted the writing of this letter.

After placement of the blocker they state the chest was re-insufflated with CO2 to 8 mmHg, so presumably CO2 could again enter the airway in the same manner as before. However, with the right main bronchus now occluded it is conceivable some degree of CPAP with 100% CO2 may have been applied to the right lung. This would explain the persistent hypercapnia they saw, and perhaps why the elevated pCO2 was not responsive to doubling the minute volume. What this does not explain is the >30mmHg EtCO2 to pCO2 gradient noted in Table 1, and I invite comment there.

I agree with the author's recommendation for a double-lumen tube in the setting of CO2 insufflation. Any exogenous CO2 entering the airway will then vent harmlessly into the room, and any absorption that occurs would seem to be of minor physiological significance. When double-lumen placement is difficult or impossible, a Univent tube might be a good second choice. On the other hand, I believe there may be cause for caution when using a bronchial blocker to stem the inflow of exogenous CO2 during thoracoscopy.

Daniel Biles, MD
Rutland, VT


References

  1. Biles DT, Carroll GJ, Smith MV, Flynn RT. Elevated end-tidal carbon dioxide during thoracoscopy: an unusual cause. Anesthesiology 1994;80:953-5.
  2. Amin RM, Alkhashti MG, Galhotra K, Al-Sharhan A, Al-Manfohi H. Elevated end-tidal carbon dioxide during thoracoscopy. MedGenMed 2002;4:7.